Idaho, 2022

Damaging Winds in Idaho, August 1, 2022

August 1, 2022 · NWS PIH · 6 events in 2 counties and zones

Localized thunderstorm wind damage occurred in the Burley, Declo, Heyburn and Rupert areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Localized thunderstorm wind damage occurred in the Burley, Declo, Heyburn and Rupert areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 1, 1:39 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 1:39 PM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 PM MDT Mon Aug 1 2022

.SHORT TERM (Tonight - Tuesday)...
Starting to see some more widespread CU development this afternoon
across the central mountains as well as to the south across
northern Nevada and Utah. Atmospheric moisture quickly increases
throughout the rest of the afternoon and especially into the
evening hours as the monsoonal push continues northward with PWAT
values climbing well above 1" and into the 95th+ percentile
climatologically. Initial thunderstorm development, especially in
the mountains, will likely be of the dry variety but as the
atmosphere quickly moistens, this will change to thunderstorms of
the wet variety. Some of which may be sufficient rainfall produces
so will have to keep an eye on precip accumulations once the
event is ongoing. Hi-res CAMs this morning supported decent
overnight coverage of convection with even some elevated
thunderstorm potential during the overnight hours. As we move into
Tuesday, primary focus area for precip shifts towards the SE
corner of the region where the deepest moisture will be. Things
remain unsettled throughout the day areawide however even across
the higher terrain of the central mountains. Again, given the deep
moisture in place late tonight but especially tomorrow, a close
eye will have to be kept on storms for any localized flood threat.

As far as temperatures are concerned, things remain quite hot
across the area with widespread mid to upper 90s expected as more
dense cloud cover looks to arrive past our peak heating time
frame. Heat Advisory continues across the eastern Magic Valley
towards Shoshone and into the Wood River Foothills. Things will be
cooler by some 10- 15 degrees on Tuesday however as widespread
clouds and rain will keep things noticeably cooler. ASM

.LONG TERM (Wednesday - next Monday)...
The forecast period starts with mainly zonal flow through the
area, ECMWF and GFS can agree on that. Models also agree on a
trough moving almost along the US/Canada border from west to east
on Thursday and Friday. This will make for some breezy conditions
both days and opens the door to bring in some more monsoonal
moisture and the next best chance for widespread rain and
convection to the area on Friday. A second trough follows a
similar path through the weekend, but the GFS wants to keep it a
bit farther north. To split the difference, keeping lower POPs in
the forecast through Saturday and Sunday and even into Monday. As
far as temperatures go, the ridge tries to build back in Wednesday
into Thursday, but thanks to the end of the week and weekend
troughs, it will break down a bit more again and keep our
temperatures at or slightly below our average low 90s before the
ridge begins to build in again and temperatures start to warm.
Taking into account the CPC 6-10 Day outlook, we can expect at
40-50% chance of above normal temperatures as we get to the end of
this forecast period. AMM/ASM

&&

.AVIATION...
For the 18Z TAFS through 18Z Tuesday
Monsoonal moisture returns Monday afternoon, so expect an
increase in cloud cover and each site contains VCTS for pop up
showers and storms. VFR conditions are expected to continue,
though cigs drop to around 7000ft. Winds pick up after 20Z with
gusts between 15-20kts until around 06Z Tuesday. Expect winds to
be a bit lighter at KSUN, staying around 10kts. Coverage of rain
and storms picks up after 06Z Tuesday. AMM

&&

.FIRE WEATHER...
Monsoon moisture is moving up from Utah currently. Expect isolated
thunderstorms mainly for our southern and northern areas. For our
southern areas, zones 427 and 413, these storms late this
afternoon into early evening could have locally heavy rain with
them. Precipitable water amounts rise to around 1 to 1.25 inches
by early evening along the Utah border. For our northern areas
today, isolated thunderstorms are likely for zones 475 and 476
with moisture moving into the area combined with a weak short wave
aloft. Thunderstorms look to occur by late afternoon and continue
to early evening. For our northern areas, these isolated
thunderstorms will be mostly dry and have gusty outflows up to
around 40 to 45 mph. On Tuesday, look for a repeat of isolated
showers and thunderstorms for most areas. Our southeast areas,
zone 413, will likely just see isolated thunderstorms due to
extensive cloud cover. Have held off on scattered thunderstorm
coverage and thus any Red Flag warnings. However, expect moderate
to heavy rain fall mainly along the Utah and Wyoming borders,
especially for zone 413, on Tuesday. Wednesday looks dry with a
return of isolated showers and thunderstorms, mainly for our
southern areas, on Thursday and Friday. Also, Thursday and Friday
look breezy with gusts of 20 to 30 mph. Temperatures do drop 5 to
10 degrees on Tuesday and Wednesday before warming back up by
Friday and continuing into the weekend. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for IDZ051-055-075.

&&

In the hours before

Special weather statement, Aug 1, 3:33 PM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
433 PM MDT Mon Aug 1 2022

IDZ067>075-020000-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Sun Valley Region ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
433 PM MDT Mon Aug 1 2022

...Winds to 40 mph, pea size hail and locally heavy rain will impact
portions of Custer, northwestern Blaine, north central Butte and
northwestern Clark Counties through 600 PM MDT...

At 430 PM MDT, Doppler radar was tracking multiple strong
thunderstorms across the central mountains generally north of a
line from Ketchum to Lone Pine, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar and mesonet observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hailey, Ketchum, Sun Valley, Challis, Mackay, Stanley, Chilly Barton
Flat, Trail Creek Pass, Sunbeam, Galena Lodge, Clayton, Summit
Reservoir, Herd Lake, Meadow Peak, Copper Basin Airport, Cape Horn
Area, Thomas Creek Airstrip, Mt Borah and Twin Bridges Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4475 11422 4449 11381 4445 11345 4423 11332
      4423 11281 4451 11272 4444 11235 4389 11335
      4343 11455 4381 11470 4385 11496 4415 11502
      4433 11529 4458 11531 4477 11509 4481 11482
      4465 11474 4459 11448 4488 11422
TIME...MOT...LOC 2230Z 234DEG 22KT 4427 11442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JKEYES

The radar

The Pocatello radar (KSFX), 108 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cassia

When
August 1, 6:34 PM MST to 6:45 PM MST
Where
Cassia County, 3 mi NNW of View
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.490, -113.703

A 58 mph wind gust measured at private weather station at intersection of E 300 S and S 450 E.

Thunderstorm Wind, Minidoka

When
August 1, 6:48 PM MST to 7:00 PM MST
Where
Minidoka County, 1 mi ENE of Heyburn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.575, -113.732

A large tree was blown down near a wooden fence near the cozy coffee in Heyburn. Other large tree limbs reported down.

Thunderstorm Wind, Minidoka

When
August 1, 6:54 PM MST to 7:05 PM MST
Where
Minidoka County, 3 mi W of Rupert
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.620, -113.729

Fence destroyed near intersection of S 300 W and W 50 Rd S near Rupert.

Thunderstorm Wind, Minidoka

When
August 1, 6:54 PM MST to 7:05 PM MST
Where
Minidoka County, 2 mi SW of Rupert
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.599, -113.698

A tree fell onto a Minivan near Rupert.

Thunderstorm Wind, Minidoka

When
August 1, 6:54 PM MST to 7:05 PM MST
Where
Minidoka County, Rupert
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.620, -113.670

The public reported multiple trees downed in the city of Rupert.

Thunderstorm Wind, Minidoka

When
August 1, 6:54 PM MST to 7:05 PM MST
Where
Minidoka County, 2 mi WSW of Rupert
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
42.609, -113.706

Seven large trees were blown down with some uprooted at the Rupert Country Club. Some were as large as two feet in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052114, 1052115, 1052116, 1052117, 1052118, 1052119.